I have been taking Lexapro for about 4 years now. I went on it due to my anger problems which worked wonders. I have just recently taken my dose from 20mg to 10mg in hopes to wean myself off. I am only taking it as needed. Another words, when I get zapped, I take a pill. I am trying to find out if I stop taking a pill when I get zapped, how long will my head be in a cloud? Also, I gained about 20 pounds on this medicine. Will it be easy to lose the weight when not on the medicine?
Please do not try to stop this medication cold turkey. I have been on 10 mg of Lexapro for 2.5 years. After missing a couple of doses or trying to switch over to Celexa... I have experienced the withdrawal... brain zaps (or buzzing in my head) severe migraines, weird electrical sensations down my arms... all the way to feeling like I have the worst flu ever, or had been hit by a bus, and was completely unable to function.
Besides this forum, there are lots of other message boards out there discussing Lexapro, side effects when beginning the medicine, and the withdrawal symptoms when trying to discontinue. You really should read other peoples experiences, to see how they compare with yours and how severe the withdrawal symptoms can actually become.
You should ask your prescribing Dr. for his advice (although, if they've never taken the medication and/or tried to discontinue it... they really don't know/understand how bad the withdrawal symptoms can be or feel)... but they can advise you of any health risks of quitting cold turkey.
I would strongly suggest tapering off Lexapro very slowly. Take 15 mg for at least 2 weeks, if not 3... then try 10 mg for another 2-3 weeks. (you may even need to taper down 2.5 mgs each time 17.5... 15... 12.5... 10) Once down to 10 mg, I would start reducing the dose to 7.5 mg, 5 mg, 2.5 mg... again taking each dose for at least 2 weeks. (I know breaking up the tablets is a pain, even with a pill cutter/slicer... but well worth it!)
Lexapro has a very long half life... meaning it stays in your blood stream for almost a week after you take your last dose. If you've been on 20 mg for 4 years, you might not notice any "withdrawal symptoms" for more than a week. But when they hit... it can knock you right off your feet. Based on my personal experience, and other's that I've read... Lexapro is a very difficult SSRI to discontinue, and the withdrawal can be more difficult for some. Remember, you brain has been used to having this medication for 4 years... and it could very well take you several months to completely wean yourself off the medication, especially to minimize the withdrawal symptoms.
As far as the weight gain, I have no idea. I actually lost about 15 pounds within first month of taking it.
Best of luck with both endeavors... but please check with your doctor, and/or taper off very slowly.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started lexapro 3 mouths ago and quit cold turkey. What are the affect of quitting after 3 months?
Posted 30 Jun 2009 • 1 answer
Posted 6 Nov 2012 • 3 answers
Posted 12 Nov 2012 • 6 answers
Posted 9 Apr 2013 • 4 answers
Posted 16 Apr 2013 • 1 answer